Joint pain, joint stiffness, arthritis Gabapentin Discontinuation Syndrome aka Withdrawal: No one should ever discontinue gabapentin abruptly. Like so many medications that affect the central nervous system, sudden withdrawal may lead to unexpected side effects. Some that have been reported include anxiety, insomnia, nausea, pain, sweating and even seizures.
Sadly, though, the FDA gives very little guidance to prescribers about how to gradually taper patients off gabapentin. When you read a long list of gabapentin side effects, like those listed above, your eyes glaze over almost instantly.
Drug companies have recognized this, which is why there is so much prescription drug advertising on TV and in magazines.
There was a time when the pharmaceutical industry worried about telling patients about such serious side effects as irregular heart rhythms, hypertension or blood disorders. They realize that even warnings about heart attacks, strokes or death do not scare people away.
The only way we can help you understand what such side effects are like in real life is to share stories from visitors to this website. Here are just a handful. You can read hundreds more in the comment section at the bottom of this article. Sue in Corvallis, Oregon writes about her husband: The doctors started him on this to get him off the benzodiazepines he had been on for 20 years.
He is currently on mg per day mg x 3. That is way too much. He has changed so much — cries hysterically, has mood swings, goes from insomnia to sleep deprivation. He has tremors, blurred vision and now talks about suicide all the time. He is so discouraged. I am ready to complain to the drug company! He and I just want his life back. It was prescribed for spinal problems and pain problems in general. I have developed random weird thoughts. I never want to go anywhere or do anything except sit in my recliner and watch tv.
I have an overwhelming feeling sometimes, like a flash in my mind of suicidal thoughts. My mind feels scrambled. It is very hard to explain. I am 44 years old and weighing around pounds! I was on mg 3 times a day. These tabs were a wonder drug and took my pain away almost immediately.
For the last few weeks she weaned me off them with a withdrawal chart, which I followed till the last tablet. Just two days after being completely off gabapentin the side effects have hit me: I have not taken any pills for 5 days and the dizziness and headaches are back.
I am not sleeping. I am also having hot sweats in the night and feeling very low in mood. I am not going back on gabapentin! I am going to persevere even with these symptoms and hope I can cope. I feel like I am going around the bend and will never get better. Gabapentin is an effective treatment for epilepsy and the excruciating pain that sometimes lingers after an attack of shingles.
The drug has many potentially serious side effects. We are surprised that your doctor prescribed such a heavy-duty drug for insomnia, especially at such a high dose. Although mg is sometimes prescribed, it would have to be considered a high dose, especially for an unapproved use. Since you report that gabapentin is affecting the quality of your life in a negative way, perhaps it is time to talk to your doctor about reconsidering this drug and discussing a VERY gradual withdrawal process.
You may need to consult a sleep specialist to help you deal with your chronic insomnia in a more integrative manner. People with nerve pain may find our one-hour interview with David Casserett, MD, quite fascinating. Newly revised November , our online guide too long to print includes drugs that may cause insomnia.
Learn about the latest medication, Belsomra.